Idaho, 2019Damaging Wind in Idaho, May 16, 2019
May 16, 2019 · NWS MSO · 1 event in 1 county or zone
A severe thunderstorm brought strong winds and related damage during the afternoon of the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm brought strong winds and related damage during the afternoon of the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 16, 11:59 AM PST, 1 hour 25 minutes earlier.
Area forecast discussion, May 16, 11:59 AM PST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
159 PM MDT Thu May 16 2019
.DISCUSSION...Scattered thunderstorms are quickly developing this
afternoon south of line from MacDonald Pass to Grangeville and
rapidly lifting northward. Sufficient instability and wind shear
are present for a few strong to severe thunderstorms to develop
especially south of I-90 into early evening. Gusty winds and hail
will be a concern, along with heavy rain leading to debris flows
and minor stream flooding.
Shower activity will focus over north-central Idaho tonight which
will contribute to creek and river rises, with some concern that
minor flooding is possible. Precipitation will become widespread
on Friday, mostly of the light to moderate variety. Area rivers
and streams will rise into the weekend but the primary sites of
concern will continue to be the Clark Fork above Missoula and the
potentially the Bitterroot River.
Precipitation will gradually diminish Friday night into Saturday
morning but not before snow levels drop to around 6000 feet with a
light dusting of snow on the higher passes.
Scattered showers and below normal temperatures will continue the
remainder of the weekend. Early next week an area of low pressure
is expected to develop south of the region with another round of
rain possible for areas south of I-90.
A general trough of low pressure remains overhead the rest of the
week leading to daily showers and continued below normal
temperatures.
&&
.AVIATION...Showers and thunderstorms will develop this afternoon
and evening across the Northern Rockies. These storms could
become quite strong, producing gusty winds, small hail and very
heavy rain. The convection will transition into light to moderate
steady rain tonight into Friday causing low ceilings and periods
of reduced visibility to MVFR. Some improvement is expected
Friday night.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Friday morning Lower Clark Fork Region.
Flood Watch from 6 PM MDT this evening through Monday afternoon
Missoula/Bitterroot Valleys.
Lake Wind Advisory from 5 PM this afternoon to 10 PM MDT this
evening for Flathead Lake in the Flathead/Mission Valleys.
ID...Flood Watch through Friday morning Lower Hells Canyon/Salmon
River Region...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&In the hours before
Special weather statement, May 16, 12:40 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Missoula MT
140 PM PDT Thu May 16 2019
IDZ006>008-162115-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
Orofino/Grangeville Region ID-
140 PM PDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL IDAHO COUNTY UNTIL
215 PM PDT...
At 140 PM PDT, Doppler radar was tracking a strong thunderstorm over
Grangeville, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grangeville, Kooskia, Stites and Winona.
LAT...LON 4616 11624 4616 11622 4615 11620 4617 11618
4615 11591 4583 11605 4584 11626
TIME...MOT...LOC 2040Z 188DEG 28KT 4592 11613Special weather statement, May 16, 1:11 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Missoula MT
211 PM PDT Thu May 16 2019
IDZ007-162230-
Orofino/Grangeville Region ID-
211 PM PDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND
SOUTHWESTERN CLEARWATER COUNTIES UNTIL 330 PM PDT...
At 210 PM PDT, Doppler radar was tracking a strong thunderstorm near
Kooskia, or 8 miles south of Kamiah, moving north at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall will be likely, and could create
localized standing water for a time.
Locations impacted include...
Weippe, East Kamiah, Greer, Pardee and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4622 11614 4621 11606 4623 11601 4627 11609
4631 11614 4638 11618 4645 11617 4640 11582
4615 11590 4617 11618 4618 11618
TIME...MOT...LOC 2110Z 183DEG 19KT 4611 11609Thunderstorm Wind, Idaho
- When
- May 16, 1:24 PM PST to 1:45 PM PST
- Where
- Idaho County, 4.64 mi NNW of Kooskia to 4.95 mi NNW of Kooskia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 46.212, -116.009
High winds from a thunderstorm along with wet soil conditions lead to considerable uprooted trees in East Kamiah. The greatest damage occurred along a two mile stretch of US-12 from Rock Road to the Kamiah Bridge. Trees fell across US-12 resulting in traffic disruption, in addition one residential trailer and one travel trailer were also damaged by falling trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 16 to 17, 2019$133,000 · EF3 · 38 events
- Flash Flooding and Flooding in Ohio, May 16 to 17, 20192 injured · $2.2 million · 1.25 in hail · 28 events
- Hail and Damaging Wind in Illinois, May 16, 2019$4.0 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2019$418,000 · 1.75 in hail · 41 events
- Hail and Damaging Winds in Indiana, May 16, 2019$85,000 · 2.5 in hail · 38 events
- Debris Flow and Flooding in Washington, May 16 to 17, 2019$30,000 · 7 events
- Flash Flood and Hail in Iowa, May 16, 20191 in hail · 22 events
- Hail and Damaging Wind in Indiana, May 16, 20192.5 in hail · 20 events
- Hail and Damaging Wind in Illinois, May 16 to 17, 20192.25 in hail · 19 events
- Flash Flood and High Wind in California, May 16, 2019$20,000 · 72 kt wind · 3 events
- Hail and Damaging Winds in Illinois, May 16, 20191 in hail · 11 events
- Flash Flood and Heavy Snow in California, May 16 to 19, 20199 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815501.